Montana, 2020Damaging Winds in Montana, August 20, 2020
August 20, 2020 · NWS GGW · 14 events in 4 counties and zones
A mildly unstable atmosphere combined with an approaching low pressure trough from the west to set off strong thunderstorms, some of which eventually spread severe wind gusts across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mildly unstable atmosphere combined with an approaching low pressure trough from the west to set off strong thunderstorms, some of which eventually spread severe wind gusts across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 20, 6:29 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 20, 6:29 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
729 PM MDT Thu Aug 20 2020
.DISCUSSION...
Evening update...
Main change was to tweak the POPs to time the storms just now (as
of 7:15 pm) crossing the border into Phillips and Petroleum
Counties.
Will need to monitor for fire starts from lightning strikes from
this line as well as the gusty winds associated with it.
Tomorrow will still be hot, but not as hot as the last few days.
97
Previous discussion...
Afternoon Update: Storms have fired quite a bit earlier than was
expected this morning, with lightning producing cells already in
Phillips and Valley Counties. Few of the high resolution models
have accurately depicted this trend, though some of the short term
ensembles have had the closest forecast thus far. The atmospheric
modification due to these early storms certainly could have an
effect on coverage and intensity later on this evening and
tonight, but exactly how that will happen is of yet unknown. In
the longer term, most of the forecast remains the same, though
further drying out of the surface is expected tomorrow as was
thought to end up being the case. Thus, fire weather for most of
tomorrow, as opposed to just through the morning, may need to be
monitored.
Cliff
PREVIOUS DISCUSSION:
Another hot and dry weather day is expected for NE Montana,
though afternoon highs will be a couple of degrees shy of the
previous few days. Thus, will not be issuing a Heat Advisory for
today. That said, those who are sensitive to the heat should
continue to follow heat safety measures such as staying hydrated
and minimizing outdoor activities during the hours of peak
heating.
Thunderstorms will push into the area this evening with a
lightning risk and gusty winds. SPC has maintained a Marginal Risk
for severe thunderstorms, again further underscoring the wind
threat.
A new upper ridge pattern looks to unfold for Friday and Saturday,
leading to warm and dry conditions once again across the CWA. High
temperatures by Saturday may yet again soar into the upper 90s to
near 100 degrees.
Consensus blends were generally used to populate the forecast
beyond the upcoming weekend given increasing spread in ensemble
member guidance.
&&
.AVIATION...
Expected Flight Category: VFR
Synopsis: Showers and some thunderstorms will push through the
region tonight through Friday morning as a weak front moves
through. Once the storms exit the region Friday, dry and hot
conditions return. Ceilings, even under storms tonight, should
remain in VFR territory with how dry conditions have been.
Winds: Winds will typically be variable and under 10 kts through
Friday morning, then pick up to around 10-20 kts out of the west
to northwest by midday on Friday. However, underneath showers and
storms tonight through Friday morning, expect winds to be variable
but could be strong.
Cliff
&&
.FIRE WEATHER...
Hot and dry conditions continue trough this evening. These dry
conditions are going to precede increasing coverage of showers and
thunderstorms tonight and through Friday morning. There is a good
chance that the region could see isolated to scattered dry
lightning with conditions as they are right now.
This has led to the decision to consider the overnight hours as
critical for fire weather concerns due to the potential for dry
lightning, and the fact that the main risk factor from these
thunderstorms in general will be strong gusty winds that could
reach 50 mph. For fire weather, the combination of these two
factors is the impetus for the critical conditions.
On Friday, conditions on their own right will be elevated with
fairly low RH values and winds of 10-20 mph sustained out of the
west for much of the day, but when combined with the potential for
dry lightning starts overnight, there is added concern for the
ease of fire spread on Friday, thus conditions should be closely
monitored for potential expansion of critical conditions trough a
longer portion of the day Friday.
Cliff
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 AM MDT Friday for MTZ120-122-134>137.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 20, 6:10 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
710 PM MDT Thu Aug 20 2020
MTZ016-021-022-059-060-210215-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Northern Phillips MT-
710 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...SOUTHWESTERN GARFIELD
AND PETROLEUM COUNTIES UNTIL 815 PM MDT...
At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Harlem to 7 miles
southwest of Winnett. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Malta, Winnett, Zortman, Dodson, Fourchette, U L Bend Rec Area,
Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area, Mosby,
Phillips, Petrolia Lake, Wagner, Fred Robinson Bridge, Tiegen,
Landusky, Content, Sun Prairie, Bowdoin and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television NWS Glasgowstations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10843
4845 10841 4843 10836 4874 10832 4874 10758
4685 10748 4685 10789 4677 10784 4675 10863
4710 10861 4710 10874 4727 10872 4732 10831
4758 10831 4764 10877 4773 10889
TIME...MOT...LOC 0109Z 248DEG 37KT 4864 10860 4695 10848
GAHLocal storm report, Aug 20, 6:41 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 1 ESE ZORTMAN 47.91N 108.50W
08/20/2020 M55 MPH PHILLIPS MT OTHER FEDERAL
ZORTMAN BLM RAWS.
&&
TEDJThunderstorm Wind, Phillips
- When
- August 20, 6:41 PM MST
- Where
- Phillips County, 0.47 mi E of Manning Corral Raws
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.700, -108.470
At the Manning Corral Dogtown RAWS site (MCDM8), a 60 mph gust was recorded.
Thunderstorm Wind, Phillips
- When
- August 20, 6:45 PM MST to 6:59 PM MST
- Where
- Phillips County, 1.15 mi SE of Malta South Dot
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.960, -108.300
At the Malta South US-191 DOT site (MTMAL), Multiple wind gusts of 66 mph were recorded from 18:45 MST to 18:59 MST.
Thunderstorm Wind, Phillips
- When
- August 20, 7:32 PM MST
- Where
- Phillips County, 1.55 mi ESE of Zortman
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.910, -108.500
At the Zortman BLM RAWS site (ALDM8), a 64 mph wind gust was recorded sometime between 18:32 MST and 19:32 MST.
Thunderstorm Wind, Phillips
- When
- August 20, 7:35 PM MST
- Where
- Phillips County, 1.54 mi WNW of Malta Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.360, -107.910
At the Malta airport AWOS site (KM75), a 64 mph wind gust was recorded.
Thunderstorm Wind, Garfield
- When
- August 20, 7:53 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.330, -106.950
At the Jordan airport ASOS site (KJDN), a 68 mph wind gust was recorded.
Thunderstorm Wind, Valley
- When
- August 20, 8:03 PM MST
- Where
- Valley County, 10.66 mi WNW of Hinsdale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.450, -107.300
At the Saco US-2 DOT site (MTSCO), a 62 mph wind gust was recorded.
Thunderstorm Wind, Garfield
- When
- August 20, 8:08 PM MST
- Where
- Garfield County, 0.69 mi S of South Sawmill Raws
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.560, -107.530
At the South Sawmill Creek RAWS site (SSMM8), a 59 mph wind gust was recorded.
Thunderstorm Wind, Valley
- When
- August 20, 8:22 PM MST
- Where
- Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 48.220, -106.650
A CoCoRaHS observer 2 NNW Glasgow estimated a 65 mph wind gust.
Thunderstorm Wind, Valley
- When
- August 20, 8:23 PM MST
- Where
- Valley County, Glasgow Intl Airport (Kggw)
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.220, -106.620
At the Glasgow airport ASOS site (KGGW), a 67 mph wind gust was recorded.
Thunderstorm Wind, Valley
- When
- August 20, 8:23 PM MST
- Where
- Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.220, -106.650
Public measured a 62 mph wind gust.
Thunderstorm Wind, Valley
- When
- August 20, 8:25 PM MST
- Where
- Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.210, -106.620
At the Glasgow airport ASOS site (KGGW), a 58 mph wind gust was recorded.
Thunderstorm Wind, Valley
- When
- August 20, 8:44 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
At the King Coulee RAWS site (KIGM8), a 64 mph wind gust was recorded.
Thunderstorm Wind, Valley
- When
- August 20, 9:00 PM MST
- Where
- Valley County, 0.69 mi S of Saint Marie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.410, -106.520
At the Saint Marie MARCO site (07MT), a 62 mph wind gust was recorded.
Thunderstorm Wind, McCone
- When
- August 20, 9:40 PM MST
- Where
- McCone County, 0.47 mi E of Circle McCone Co Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.420, -105.560
At the Circle Town County airport mesonet site (K4U6), a 58 mph wind gust was recorded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912854, 912845, 912849, 912848, 912837, 912851, 912855, 912865, 912847, 912867, 912857, 912850, 912853, 912856.